Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS Eureka, CA

April 19, 2017

NWS Eureka, CA issued this special weather statement at Apr 19, 2017, 4:09 PM PDT. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2017, 4:09 PM PDT (23:09 UTC)
Expired
Apr 19, 2017, 4:30 PM PDT
In force
21 min
Issued by
NWS Eureka, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 56 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.2 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

278 
WWUS86 KEKA 192309
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
409 PM PDT WED APR 19 2017
 
CAZ104-106-192330-
Southwestern Humboldt CA-Southern Humboldt Interior CA-
409 PM PDT WED APR 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MENDOCINO AND SOUTH
CENTRAL HUMBOLDT COUNTIES UNTIL 430 PM PDT...

At 408 PM PDT, Doppler radar was tracking a strong thunderstorm over
Shelter Cove, moving northeast at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with 
this storm...along with cloud to ground lightning strikes.

Locations impacted include...
Shelter Cove, Whitehorn, Briceland and Ettersburg. 

LAT...LON 4024 12394 4004 12381 4000 12394 4000 12402
      3999 12402 3999 12401 3998 12400 3996 12406
      4008 12417
TIME...MOT...LOC 2308Z 234DEG 33KT 4005 12406 

$$

BC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Apr 19, 4:02 PM PDT, 7 minutes earlier.

Area forecast discussion, Apr 19, 4:02 PM PDT, 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
402 PM PDT Wed Apr 19 2017

.SYNOPSIS...
Widespread rainfall with a few thunderstorms remain possible
through tonight. Precipitation will decrease in coverage heading
into Thursday, as high pressure builds across the region. This will
bring drier conditions and mainly clear skies through at least the
first half of the weekend, allowing temperatures to warm during the
afternoon, with perhaps some valley fog at night. More wet weather
may return for the start of next week.

&&

.DISCUSSION...
.SHORT TERM...
(Tonight through Thursday night)

The forecast remains largely in good shape, as both the model
forecasts and mother nature seem to be playing well together. A
surface trough will cross the region this evening. Widespread
rainfall will continue to overtake the region from west to east
through tonight, with precipitation becoming more scattered in
coverage following frontal passage. As for thunderstorm potential,
coverage has been somewhat better than anticipated yesterday, as
scattered thunderstorm development has been remarkably consistent
(for this region) over the last 24 to 36 hours. Point soundings, SPC
mesoanalysis, and observations all indicate this trend will continue
through the evening and potentially into the overnight hours. No
severe weather is expected over land, but there has been some
moderate persistence in weak mesocyclonic development so far today,
most of which were transient in nature (storm would show low-level
rotation consistently for about 2 to 5 scans...or roughly 5 to 10
minutes). Overall, this threat will continue over the open waters
through at least evening, but things have been on a downward trend
over the last hour or so.

Drier conditions will start to make a return by late Thursday
afternoon, as the system pulls east and negative vorticity advection
and resultant subsidence starts to increase. Expect mainly clear
skies and light winds with temperatures falling to near seasonal
values. With evapotranspiration from recent rainfall, patchy fog
development is probable, at least in a few of the valley locations.
At this time, no frost is expected to develop. However, models often
struggle in change of season events with how quickly temperatures
can fall in a subsident regime, and this is something we'll be
keeping an eye on for the interior farming concerns.

.LONG TERM...
(Friday through Wednesday)

Get those lawn mowers gassed up folks, as Friday and Saturday will be
your days to get the outdoor chores down. High pressure will
continue to dominate the weather, with sunny skies and seasonably
warm temperatures continuing. However, all good things must come
to an end, and this will start to take place during the latter
half of the weekend and into early next week. A mid-level
disturbance will be located well northwest of our region, but
sufficiently close enough to cause the jet stream to buckle and
dip south, flattening our ridge of high pressure while opening the
door for disturbances in the flow aloft to start sending
disturbances our way. The GFS is more aggressive today with this
than its European counterpart, the ECMWF, but both show a general
theme of troughing with a return to episodic periods of
precipitation. Stay tuned on this though, as model disagreement is
still reasonably large given the time range. /PD

&&

.AVIATION...
VFR to MVFR conditions and light to moderate winds will prevail at
KCEC and KACV through this evening as a low pressure trough moves across the
region producing showers across the area at times. The lower conditions will
be due to reduced ceilings and/or visibilities. VFR to MVFR conditions will occur
at KUKI through tonight. The lower conditions will be due to showers moving
across the area at times reducing ceilings and/or visibilities.

&&

.MARINE...
A low pressure trough extending from a low pressure system off the
northwest United States and south west Canadian coast will move across the region
this afternoon and evening. The low pressure trough has increased the winds
and seas across the waters today. Small craft advisories will be in effect
across all the waters through Thursday afternoon due to elevated winds and/or
seas. A high pressure ridge will build across the region Thursday and Friday
relaxing the pressure gradient. The winds and seas will gradually diminish
Thursday and Friday. A weak cold front will move across the region Saturday.
The winds and seas will increase on Saturday as the cold front moves across
the waters. Small craft advisories are likely across all the waters Saturday
due to elevated seas.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 2 PM PDT Thursday for PZZ450-455-470-
     475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Apr 19, 3:37 AM PDT, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
337 AM PDT Wed Apr 19 2017

CAZ101-103-104-201045-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
337 AM PDT Wed Apr 19 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

There is a slight chance for a thunderstorm along the frontal
boundary this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 19, 4:09 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
409 PM PDT WED APR 19 2017

CAZ104-106-192330-
Southwestern Humboldt CA-Southern Humboldt Interior CA-
409 PM PDT WED APR 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MENDOCINO AND SOUTH
CENTRAL HUMBOLDT COUNTIES UNTIL 430 PM PDT...

At 408 PM PDT, Doppler radar was tracking a strong thunderstorm over
Shelter Cove, moving northeast at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm...along with cloud to ground lightning strikes.

Locations impacted include...
Shelter Cove, Whitehorn, Briceland and Ettersburg.

LAT...LON 4024 12394 4004 12381 4000 12394 4000 12402
      3999 12402 3999 12401 3998 12400 3996 12406
      4008 12417
TIME...MOT...LOC 2308Z 234DEG 33KT 4005 12406

BC

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:59 AM PDTSpecial Marine WarningEKA31 min
Apr 19, 11:14 AM PDTSpecial Marine WarningEKA31 min
Apr 19, 12:04 PM PDTSpecial Marine WarningEKA26 min
Apr 19, 12:49 PM PDTSpecial Marine WarningEKA26 min
Apr 19, 4:33 PM PDTSpecial Weather StatementEKA27 min
Apr 19, 4:55 PM PDTAreal Flood AdvisoryEKAHumboldt2 hr

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.